Thunderstorm Wind, Cass
- When
- June 7, 4:12 PM CST
- Where
- Cass County, Anita
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.450, -94.770
A nearly stationary frontal boundary was in place across Iowa. It extended from the southwest corner of the state, northeast to near Des Moines and Davenoprt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A nearly stationary frontal boundary was in place across Iowa. It extended from the southwest corner of the state, northeast to near Des Moines and Davenoprt. There was a sharp contrast across the boundary with temperatures in the 50s north of the front and upper 70s to low 80s south of the front. Dew points climbed into the mid to upper 60s. Most unstable CAPES were in the 2000 to 4000 J/kg range with lifted indices of -4 to -9 C. Downdraft CAPE was in the 800-1000 J/kg range with an effective shear of 50 to 65 kts. The LCL was relatively low at 750 to 1000 meters. Significant CAPE was available in the -10 to -30 C. layer of the atmosphere and was between 400 and 900 J/kg. Plenty of moisture was available with precipitable water values of 1.4 to 1.6 inches. Thunderstorms fired up during the late afternoon. The main event was a small cluster of supercells. When the first cell formed, a tornado touched down briefly in Cass County west of Anita. It was a landspout and was only on the ground briefly. Damage from a weak EF0 tornado took place through corn fields near the intersection of R Ave and 278th St in Dallas County. The weak path continued for about 1.5 miles east with the most intense damage along 270th St. A 30 yard convergent path of severe tree damage was observed through a residence there. The tornado lifted shortly after that. Fallen trees damaged a garage and vehicles at this residence. The mesocyclone weakened after this. As the storms progressed east it left a path of high winds and hail along its path. The storm hit the northwest side of the metropolitan Des Moines area and produced tornadoes in Dallas and Polk Counties. The storm produced winds of 60 to 80 MPH and produced considerable tree and power line damage. A semi-tractor trailer truck was blown off of U.S. Highway 30 in Tama County. Storms continued to fire into the night. A round of thunderstorms moved across southeast Iowa and produced golf ball size hail in Davis County in the Bloomfield area. High winds in the Bloomfield area damaged several businesses, knocking out windows. A partial roof collapse was reported at an area school. The combination of wind and hail broke out all of the windows on the west side of buildings in the downtown business district.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 7, 2:38 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT SUN JUN 7 2009 .SHORT TERM /TONIGHT/... QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT LOCATIONS AND SFC BASED VS ELEVATED. BIGGER PICTURE HAS JET AND ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK INTO THE ROCKIES. UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY DUE TO THESE FEATURES. 19Z TOP SOUNDING STILL REFLECTS EML AND FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX. 19Z RUC MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN EROSION...BUT GENERAL AREAS SEEM OK. THUS EXPECT INITIATION TO OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR BEST 1000-950MB THETA-E CONVERGENCE. INSTABILITY AND SHEAR /DEEP AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC. EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER NERN NE LIKELY A SIGN OF THINGS TO COME. STRONG LIFT AND MOISTURE CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF APPROACHING FORCING. AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED CATEGORICAL POPS. SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES WITH LLJ AHEAD OF TRIPLE POINT. VARIOUS HEAVY RAIN PARAMETERS ARE FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO HAVE INCLUDED HEAVY RAIN MENTION. .LONG TERM /MONDAY THROUGH SUNDAY/... THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE WEEKEND. && .AVIATION...07/18Z CONVECTION WILL BE PRIMARY CONCERN THIS PERIOD WITH MOST LIKELY PERIOD TONIGHT. A RATHER PROLONGED PERIOD OF THUNDERSTORMS MAY OCCUR ASSOCIATED WITH MO RIVER VALLEY FRONTAL SYSTEM AND OTHER WAVES OF LOW PRESSURE ALOFT MOVING OUT OF THE ROCKIES. DO NOT HAVE ANY CONFIDENCE IN TIMING AT THE MOMENT...SO HAVE STARTED WITH A RELATIVELY LONG MENTION OF VICINITY THUNDER WORDING. CLOUD WISE...EXPANSIVE AREA OF IFR/LIFR CIGS EXIST NORTH OF FRONTAL BOUNDARY AFFECT FOD/MCW AND NEARBY LOCATIONS. THESE SHOULD STAY IN PLACE WITH MVFR REDEVELOPING OVERNIGHT AS PRECIP POTENTIAL INCREASES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...SMALL LONG TERM...KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT SUN JUN 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 323 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD ACRO 2 INCHES OF RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD THREAT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH THE OVERNIGHT HOURS.
The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
13 thunderstorm wind, 10 hail, 2 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
A brief landspout touchdown with no damage.
Tree damage was reported.
Tree branches up to 10 inches in diameter were reported down.
Tornado was reported as rain wrapped by spotter.
Three to 4 inch diameter limbs down.
A trailer was blown across a parking lot.
A 2 foot diameter tree was blown down onto a house.
The hail was reported near Saylorville Dam.
Large trees were down in the 6600 block of northwest 100th St in Johnston.
A trained spotter reported 2.25 inches of rain in 15 minutes.
A semi-tractortrailer was blown off of U.S. Highway 30 by winds.
KMEM Radio reported that the Davis County Courthouse and several businesses had shattered windows and a local high school had a partial roof collapse. Damage was caused by combination of wind and hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167359, 163342, 163322, 163323, 163324, 163325, 163336, 163332, 163526, 163326, 163333, 163334, 163343, 163335, 163341, 163327, 163337, 163321, 163338, 163339, 163331, 163340, 163328, 163527, 163329, 163330, 163525.